Cirrhosis Of The Liver

© 2011 - 2013 Cirrhosis Of The Liver. All right reserved.  All content on cirrhosisoftheliver.us is copyrighted and may not be republished without our expressed written permission. This site has affiliate relationships with and receives compensation from some companies whose products are on our site.


about - contact - disclaimer - privacy policy - sitemap

Cirrhosis Of The Liver Treatments, News and Developments

Cirrhosis Of The Liver Logo
livercirrhosis
Neville Bio Frame Neville Pettersson Avatar

About Me


My name is Neville Pettersson and I am the main contributor to this site. You can follow me on Facebook, Twitter, Pinterest and Google+.


"Transaminitis" is a term that is sometimes used to refer to elevated transaminases, a diagnostic result of certain blood tests for the concentration of liver enzymes in the blood. Elevated transaminases or transaminitis can be an indicator of various liver diseases, some relatively inoccuous and others severe and potentially life-threatening. Transaminitis is another word, then, for elevated liver enzymes or elevated transaminases.


The most common liver enzymes to be found elevated are aspartate transaminase (AST) and alanine transaminase (ALT). Most of the time when a disease of the liver is present, ALT will be more elevated than AST.


However, the reverse is often true when the liver disease is a result of alcohol abuse or alcoholism, which is one of the more common causes of liver disorders. The liver produces literally thousands of different enzymes to do the complex tasks that it undertakes in keeping the body alive and healthy, and any of these may be elevated. However, elevation of those two transaminases are the most common indicators of problems.


Causes


Transaminitis can be caused by a wide variety of conditions. Some of these constitute diseases of the liver. Others do not. Besides liver diseases, transaminitis can result from elevated triglicerides, which is a condition often found with high cholesterol levels; also many medications, including drugs to lower cholesterol levels, some antibiotics, and drugs used to treat seizure disorders, can cause transaminitis.


Continued below....

Some herbal supplements can affect transaminase concentrations as well. Obviously, these are not disorders of the liver. However, transaminitis is always a cause for concern, and should be the occasion for follow-up diagnostic procedures to determine the presence, type, and severity of possible liver conditions.


Differential Diagnosis


"Differential diagnosis" refers to the ratio of AST to ALT in the blood resulting from a test for both of these transaminases, along with a test for alkaline phosphatase (ALP). It's worth noting here that none of these transaminase tests is a direct indicator of liver function; the liver function tests properly so called look for other substances. However, AST, ALT, and ALP can be indicators of various problems with the liver, and the differences between levels of these substances can differentiate between alcohol-related problems, viral hepatitis, and certain other liver diseases.


Treatment


As transaminitis is not a "disease" in itself, it is not treated directly. Rather, it is used as an indicator of possible liver disorders, and with further diagnosis to confirm a disease of the liver and identify the type and cause or causes of the disease, treatment can be prescribed. If the problem results from alcohol abuse, the patient may be advised to stop drinking; if obesity is the culprit, a program of gradual weight loss is obviously indicated. Viral hepatitis calls for treatments appropriate to that disease, the same is true of cancer of the liver, and so on.


A particular problem arises when the cause is not a liver disease but a medication. To stop the medication would then bring transaminases into balance most likely, but what else would it do? Medications are prescribed for a reason. Many questions must be answered when transaminitis is the result of prescription drugs. Is the medication causing actual damage to the liver? Is the condition for which the medication is prescribed sufficiently serious that it is worth the risk of liver damage? Also, are there good alternatives to the medication being used that would not cause the same problems?


Statins


A particularly common non-liver-disease cause of transaminitis is the use of drugs in the statin family for treatment of high cholesterol levels. These drugs have been shown to reduce the risk of cardiovascular disease. However, a side effect sometimes seen with them is the elevation of transaminase levels, particularly AST and ALT. Concern has arisen among physicians that the drugs are causing damage to the liver, and that this damage results in the elevated transaminases. However, clinical occurrence of significant injury to the liver resulting from the use of statins to treat high cholesterol is very rare, and most of the time elevated transaminases are not associated with such damage. As a result, the general medical consensus at this time is in favor of aggresive treatment of low-density cholesterol (LDL) levels using statins, and that moderate elevation of transaminases is not a contraindication for the medication.

Transaminitis